Q:

4/30/2014
What is the cross-reactivity between Motrin and Toradol? Is it safe to prescribe Toradol to a patient with Motrin allergy documented as oropharyngeal edema?

A:

Thank you for your inquiry.

Unfortunately, I cannot give you a definitive answer, but in my opinion, crossreactivity between Toradol (ketorolac) and Motrin (ibuprofen) would be rare. However, nonsteroidal antiinflammatory drug reactions can manifest in a number of forms demonstrating various levels of crossreactivity. For example, in asthmatic reactions (aspirin-exacerbated respiratory disease - AERD), there is crossreactivity between all non-selective nonsteroidal antiinflammatory drugs (NSAIDs). This is because the reaction is based on abnormalities in the metabolism of prostaglandins. However, in "allergic" reactions - by that I mean urticaria, angioedema, or anaphylaxis - the crossreactivity between these drugs is highly variable. In the majority of instances, the reactions are drug specific. And that is why I say that it is unlikely that ketorolac will cause a problem in your patient. But there are cases where such reactions have been class-specific as well. Unfortunately the only way to discern, in this type of reaction, whether or not there is crossreactivity is to administer the drug in question.

In summary, I feel that the chances are quite good your patient will not react to ketorolac, but cannot state that definitively. Therefore if you do give the drug, I would do so in a graded dosage fashion (graded oral challenge).

We have a number of entries on our Ask the Expert website regarding nonsteroidal antiinflammatory drug crossreactivity. You can search these entities by going here and typing "nonsteroidal antiinflammatory drug crossreactivity", "NSAID crossreactivity", or "ketorolac" into the search box. For your convenience, I have copied one such entity below.

Thank you again for your inquiry and we hope this response is helpful to you.

Reactions to nonsteroidal antiinflammatory drugs (NSAIDs)
Question:
3/7/2014
I have a colleague who had taken ibuprofen for ~15 years several times a year and then on 3 separate occasions developed worsening urticaria, and on the 3rd occasion she actually developed some SOB, but no wheezing, felt lightheaded but no associated hypotension. Since then has not taken any other NSAID's however has successfully taken aspirin without any side effects. Prior to the allergic reaction to ibuprofen she had also been able to take naproxen without problems. Knowing that in general, there is the chance for cross reactivity within the NSAID class, would that chance be higher/lower since she has taken naproxen in the past or is it the same since she had sudden development of allergy to ibuprofen after using symptom free for years.

Answer:
Reactions to nonsteroidal antiinflammatory drugs (NSAIDs) can be quite complex, and can depend not only on the class of the compound but also on the nature of the adverse event. In general, asthmatic reactions (which your friend does not seem to have) are dependent upon the drug's ability to interfere with prostaglandin synthesis. Therefore any NSAID will provoke reactions in patients with NSAID-sensitive asthma other than a selective Cox-2 inhibitor such as celecoxib. This is because the reaction is produced by inhibition of Cox-1.

NSAIDs can also exacerbate chronic urticaria, and usually, if one such drug does so, they all will. The exact mechanism underlying this phenomenon is unknown. However, since your friend seems to be able to tolerate all NSAIDs tried to date with the exception of ibuprofen, I would rule out the possibility of sensitivity to the entire class of these drugs.

Finally, anaphylaxis and acute urticaria (generated de novo) can occur with NSAID administration. Usually this is a drug-specific phenomenon, and for the most part related to the administration of that specific drug only.

Unfortunately there is no test to determine whether or not a reaction in a given patient is drug-specific or class-specific other than oral challenge. Thus a graded oral challenge would be necessary to answer your question regardless of the previous intake of other NSAID's. In most instances a for safety sake, we perform a challenge with an NSAID from a different subclass. For example, the drug that your friend reacted to (ibuprofen) belongs to the same class as naproxen (in that they are both propionic acid derivatives).

In answer to your final question, it is not unusual at all to suddenly develop a reaction to an NSAID even after years of symptom-free use.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology